Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The weak Haagerup property


Author: Søren Knudby
Journal: Trans. Amer. Math. Soc. 368 (2016), 3469-3508
MSC (2010): Primary 22D25; Secondary 22D15
DOI: https://doi.org/10.1090/tran/6445
Published electronically: August 19, 2015
MathSciNet review: 3451883
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce the weak Haagerup property for locally compact groups and prove several hereditary results for the class of groups with this approximation property. The class contains a priori all weakly amenable groups and groups with the usual Haagerup property, but examples are given of groups with the weak Haagerup property which are not weakly amenable and do not have the Haagerup property.

In the second part of the paper we introduce the weak Haagerup property for finite von Neumann algebras, and we prove several hereditary results here as well. Also, a discrete group has the weak Haagerup property if and only if its group von Neumann algebra does.

Finally, we give an example of two $ \mathrm {II}_1$ factors with different weak Haagerup constants.


References [Enhancements On Off] (What's this?)

  • [1] C. Anantharaman-Delaroche, Amenable correspondences and approximation properties for von Neumann algebras, Pacific J. Math. 171 (1995), no. 2, 309-341. MR 1372231 (96m:46106)
  • [2] Claire Anantharaman-Delaroche, On ergodic theorems for free group actions on noncommutative spaces, Probab. Theory Related Fields 135 (2006), no. 4, 520-546. MR 2240699 (2007m:46104), https://doi.org/10.1007/s00440-005-0456-1
  • [3] Bachir Bekka, Pierre de la Harpe, and Alain Valette, Kazhdan's property (T), New Mathematical Monographs, vol. 11, Cambridge University Press, Cambridge, 2008. MR 2415834 (2009i:22001)
  • [4] Armand Borel and Harish-Chandra, Arithmetic subgroups of algebraic groups, Ann. of Math. (2) 75 (1962), 485-535. MR 0147566 (26 #5081)
  • [5] Marek Bożejko and Gero Fendler, Herz-Schur multipliers and completely bounded multipliers of the Fourier algebra of a locally compact group, Boll. Un. Mat. Ital. A (6) 3 (1984), no. 2, 297-302 (English, with Italian summary). MR 753889 (86b:43009)
  • [6] Michael Brannan and Brian Forrest, Extending multipliers of the Fourier algebra from a subgroup, Proc. Amer. Math. Soc. 142 (2014), no. 4, 1181-1191. MR 3162241, https://doi.org/10.1090/S0002-9939-2014-11824-7
  • [7] Nathanial P. Brown and Narutaka Ozawa, $ C^*$-algebras and finite-dimensional approximations, Graduate Studies in Mathematics, vol. 88, American Mathematical Society, Providence, RI, 2008. MR 2391387 (2009h:46101)
  • [8] Pierre-Alain Cherix, Michael Cowling, Paul Jolissaint, Pierre Julg, and Alain Valette, Groups with the Haagerup property, Gromov's a-T-menability,, Progress in Mathematics, vol. 197, Birkhäuser Verlag, Basel, 2001. MR 1852148 (2002h:22007)
  • [9] Hisashi Choda, An extremal property of the polar decomposition in von Neumann algebras, Proc. Japan Acad. 46 (1970), 341-344. MR 0355624 (50 #8098)
  • [10] Marie Choda, Group factors of the Haagerup type, Proc. Japan Acad. Ser. A Math. Sci. 59 (1983), no. 5, 174-177. MR 718798 (85f:46117)
  • [11] Man Duen Choi and Edward G. Effros, Separable nuclear $ C^*$-algebras and injectivity, Duke Math. J. 43 (1976), no. 2, 309-322. MR 0405117 (53 #8912)
  • [12] Man Duen Choi and Edward G. Effros, Nuclear $ C^*$-algebras and injectivity: the general case, Indiana Univ. Math. J. 26 (1977), no. 3, 443-446. MR 0430794 (55 #3799)
  • [13] A. Connes, Classification of injective factors. Cases $ II_{1},$ $ II_{\infty },$ $ III_{\lambda },$ $ \lambda \not =1$, Ann. of Math. (2) 104 (1976), no. 1, 73-115. MR 0454659 (56 #12908)
  • [14] Michael Cowling, Harmonic analysis on some nilpotent Lie groups (with application to the representation theory of some semisimple Lie groups), Topics in modern harmonic analysis, Vol. I, II (Turin/Milan, 1982), Ist. Naz. Alta Mat. Francesco Severi, Rome, 1983, pp. 81-123. MR 748862 (85i:22012)
  • [15] Michael Cowling, Brian Dorofaeff, Andreas Seeger, and James Wright, A family of singular oscillatory integral operators and failure of weak amenability, Duke Math. J. 127 (2005), no. 3, 429-486. MR 2132866 (2008a:43006), https://doi.org/10.1215/S0012-7094-04-12732-0
  • [16] Michael Cowling and Uffe Haagerup, Completely bounded multipliers of the Fourier algebra of a simple Lie group of real rank one, Invent. Math. 96 (1989), no. 3, 507-549. MR 996553 (90h:22008), https://doi.org/10.1007/BF01393695
  • [17] Jean De Cannière and Uffe Haagerup, Multipliers of the Fourier algebras of some simple Lie groups and their discrete subgroups, Amer. J. Math. 107 (1985), no. 2, 455-500. MR 784292 (86m:43002), https://doi.org/10.2307/2374423
  • [18] Yves de Cornulier, Yves Stalder, and Alain Valette, Proper actions of lamplighter groups associated with free groups, C. R. Math. Acad. Sci. Paris 346 (2008), no. 3-4, 173-176 (English, with English and French summaries). MR 2393636 (2008k:20099), https://doi.org/10.1016/j.crma.2007.11.027
  • [19] Brian Dorofaeff, The Fourier algebra of $ {\rm SL}(2,{\bf R})\rtimes {\bf R}^n$, $ n\geq 2$, has no multiplier bounded approximate unit, Math. Ann. 297 (1993), no. 4, 707-724. MR 1245415 (94k:43005), https://doi.org/10.1007/BF01459526
  • [20] Brian Dorofaeff, Weak amenability and semidirect products in simple Lie groups, Math. Ann. 306 (1996), no. 4, 737-742. MR 1418350 (98c:22005), https://doi.org/10.1007/BF01445274
  • [21] Edward G. Effros and Zhong-Jin Ruan, Operator spaces, London Mathematical Society Monographs. New Series, vol. 23, The Clarendon Press, Oxford University Press, New York, 2000. MR 1793753 (2002a:46082)
  • [22] Pierre Eymard, L'algèbre de Fourier d'un groupe localement compact, Bull. Soc. Math. France 92 (1964), 181-236 (French). MR 0228628 (37 #4208)
  • [23] Gerald B. Folland, A course in abstract harmonic analysis, Studies in Advanced Mathematics, CRC Press, Boca Raton, FL, 1995. MR 1397028 (98c:43001)
  • [24] Gerald B. Folland, Real analysis, Modern techniques and their applications, 2nd ed., Pure and Applied Mathematics (New York), John Wiley & Sons, Inc., New York, 1999. MR 1681462 (2000c:00001)
  • [25] Uffe Haagerup, An example of a nonnuclear $ C^{\ast } $-algebra, which has the metric approximation property, Invent. Math. 50 (1978/79), no. 3, 279-293. MR 520930 (80j:46094), https://doi.org/10.1007/BF01410082
  • [26] Uffe Haagerup, Group $ C^*$-algebras without the completely bounded approximation property, unpublished manuscript, 1986.
  • [27] Uffe Haagerup and Tim de Laat, Simple Lie groups without the approximation property, Duke Math. J. 162 (2013), no. 5, 925-964. MR 3047470
  • [28] Uffe Haagerup and Tim de Laat, Simple Lie groups without the approximation property, II, Trans. Amer. Math. Soc., to appear.
  • [29] Uffe Haagerup and Søren Knudby, The weak Haagerup property II: Examples, Int. Math. Res. Notices, first published online September 20, 2014, DOI 10.1093/imrn/rnu132.
  • [30] Uffe Haagerup and Jon Kraus, Approximation properties for group $ C^*$-algebras and group von Neumann algebras, Trans. Amer. Math. Soc. 344 (1994), no. 2, 667-699. MR 1220905 (94k:22008), https://doi.org/10.2307/2154501
  • [31] Mogens Lemvig Hansen, Weak amenability of the universal covering group of $ {\rm SU}(1,n)$, Math. Ann. 288 (1990), no. 3, 445-472. MR 1079871 (92a:22012), https://doi.org/10.1007/BF01444541
  • [32] Nigel Higson and Gennadi Kasparov, Operator $ K$-theory for groups which act properly and isometrically on Hilbert space, Electron. Res. Announc. Amer. Math. Soc. 3 (1997), 131-142 (electronic). MR 1487204 (99e:46090), https://doi.org/10.1090/S1079-6762-97-00038-3
  • [33] Nigel Higson and Gennadi Kasparov, $ E$-theory and $ KK$-theory for groups which act properly and isometrically on Hilbert space, Invent. Math. 144 (2001), no. 1, 23-74. MR 1821144 (2002k:19005), https://doi.org/10.1007/s002220000118
  • [34] Paul Jolissaint, A characterization of completely bounded multipliers of Fourier algebras, Colloq. Math. 63 (1992), no. 2, 311-313. MR 1180643 (93j:43007)
  • [35] Paul Jolissaint, Borel cocycles, approximation properties and relative property T, Ergodic Theory Dynam. Systems 20 (2000), no. 2, 483-499. MR 1756981 (2001f:22015), https://doi.org/10.1017/S0143385700000237
  • [36] Paul Jolissaint, Haagerup approximation property for finite von Neumann algebras, J. Operator Theory 48 (2002), no. 3, suppl., 549-571. MR 1962471 (2003m:46091)
  • [37] Paul Jolissaint, Proper cocycles and weak forms of amenability, Colloq. Math. 138 (2015), no. 1, 73-88. MR 3310701, https://doi.org/10.4064/cm138-1-5
  • [38] Richard V. Kadison and John R. Ringrose, Fundamentals of the theory of operator algebras. Vol. II, Advanced theory, Graduate Studies in Mathematics, vol. 16, American Mathematical Society, Providence, RI, 1997. Corrected reprint of the 1986 original. MR 1468230 (98f:46001b)
  • [39] Søren Knudby, Semigroups of Herz-Schur multipliers, J. Funct. Anal. 266 (2014), no. 3, 1565-1610. MR 3146826, https://doi.org/10.1016/j.jfa.2013.11.002
  • [40] Bertram Kostant, On the existence and irreducibility of certain series of representations, Bull. Amer. Math. Soc. 75 (1969), 627-642. MR 0245725 (39 #7031)
  • [41] Bertram Kostant, On the existence and irreducibility of certain series of representations, Lie groups and their representations (Proc. Summer School, Bolyai János Math. Soc., Budapest, 1971) Halsted, New York, 1975, pp. 231-329. MR 0399361 (53 #3206)
  • [42] Vincent Lafforgue and Mikael De la Salle, Noncommutative $ L^p$-spaces without the completely bounded approximation property, Duke Math. J. 160 (2011), no. 1, 71-116. MR 2838352, https://doi.org/10.1215/00127094-1443478
  • [43] Horst Leptin, Sur l'algèbre de Fourier d'un groupe localement compact, C. R. Acad. Sci. Paris Sér. A-B 266 (1968), A1180-A1182 (French). MR 0239002 (39 #362)
  • [44] George W. Mackey, Induced representations of locally compact groups. I, Ann. of Math. (2) 55 (1952), 101-139. MR 0044536 (13,434a)
  • [45] Narutaka Ozawa, Examples of groups which are not weakly amenable, Kyoto J. Math. 52 (2012), no. 2, 333-344. MR 2914879, https://doi.org/10.1215/21562261-1550985
  • [46] Narutaka Ozawa and Sorin Popa, On a class of $ {\rm II}_1$ factors with at most one Cartan subalgebra, Ann. of Math. (2) 172 (2010), no. 1, 713-749. MR 2680430 (2011j:46101), https://doi.org/10.4007/annals.2010.172.713
  • [47] Gert K. Pedersen and Masamichi Takesaki, The Radon-Nikodym theorem for von Neumann algebras, Acta Math. 130 (1973), 53-87. MR 0412827 (54 #948)
  • [48] Jean-Paul Pier, Amenable locally compact groups, Pure and Applied Mathematics (New York), John Wiley & Sons, Inc., New York, 1984. MR 767264 (86a:43001)
  • [49] Gilles Pisier, Similarity problems and completely bounded maps, Second, expanded edition, Includes the solution to ``The Halmos problem'', Lecture Notes in Mathematics, vol. 1618, Springer-Verlag, Berlin, 2001. MR 1818047 (2001m:47002)
  • [50] Jean-Philippe Préaux, Group extensions with infinite conjugacy classes, Confluentes Math. 5 (2013), no. 1, 73-92. MR 3143612
  • [51] Éric Ricard and Quanhua Xu, Khintchine type inequalities for reduced free products and applications, J. Reine Angew. Math. 599 (2006), 27-59. MR 2279097 (2009h:46110), https://doi.org/10.1515/CRELLE.2006.077
  • [52] Allan M. Sinclair and Roger R. Smith, The Haagerup invariant for von Neumann algebras, Amer. J. Math. 117 (1995), no. 2, 441-456. MR 1323684 (97e:46076), https://doi.org/10.2307/2374923
  • [53] Allan M. Sinclair and Roger R. Smith, Finite von Neumann algebras and masas, London Mathematical Society Lecture Note Series, vol. 351, Cambridge University Press, Cambridge, 2008. MR 2433341 (2009g:46116)
  • [54] Troels Steenstrup, Fourier multiplier norms of spherical functions on the generalized Lorentz groups, preprint, arXiv:0911.4977, 2009.
  • [55] M. Takesaki, Theory of operator algebras. I, Reprint of the first (1979) edition; Operator Algebras and Non-commutative Geometry, 5, Encyclopaedia of Mathematical Sciences, vol. 124, Springer-Verlag, Berlin, 2002. MR 1873025 (2002m:46083)
  • [56] John von Neumann, Zur allgemeinen Theorie des Maßes, Fund. Math. 13 (1929), 73-116.
  • [57] Simon Wassermann, Injective $ W^*$-algebras, Math. Proc. Cambridge Philos. Soc. 82 (1977), no. 1, 39-47. MR 0448108 (56 #6418)
  • [58] Guangwu Xu, Herz-Schur multipliers and weakly almost periodic functions on locally compact groups, Trans. Amer. Math. Soc. 349 (1997), no. 6, 2525-2536. MR 1373647 (97h:43003), https://doi.org/10.1090/S0002-9947-97-01733-9

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 22D25, 22D15

Retrieve articles in all journals with MSC (2010): 22D25, 22D15


Additional Information

Søren Knudby
Affiliation: Department of Mathematical Sciences, University of Copenhagen, Universitets- parken 5, DK-2100 Copenhagen Ø, Denmark
Address at time of publication: Mathematical Institute, University of Münster, Einsteinstrasse 62, 48149 Münster, Germany
Email: knudby@math.ku.dk, knudby@uni-muenster.de

DOI: https://doi.org/10.1090/tran/6445
Received by editor(s): February 5, 2014
Received by editor(s) in revised form: March 18, 2014
Published electronically: August 19, 2015
Additional Notes: The author was supported by ERC Advanced Grant No. OAFPG 247321 and the Danish National Research Foundation through the Centre for Symmetry and Deformation (DNRF92).
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society